Illinois, 2012Hail and Damaging Winds in Illinois, August 16, 2012
August 16, 2012 · NWS LSX · 9 events in 7 counties and zones
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 16, 1:01 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 16, 1:01 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT THU AUG 16 2012
.SHORT TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(THIS AFTERNOON AND TONIGHT)
THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTN WITHIN AN
AREA OF MODERATE INSTABILITY AHEAD OF A CDFNT. INSTABILITY WILL
PARTIALLY COMPENSATE FOR THE WEAK SHEAR AND LIMITED DYNAMICS TO
SUSTAIN THUNDERSTORMS /SOME SEVERE/ THROUGH EARLY THIS EVENING. THE
PRIMARY THREATS ARE DAMAGING WIND GUSTS /DUE TO THE STEEP LOW LEVEL
LAPSE RATES/ AND HAIL. PCPN WILL END FROM NORTH TO SOUTH OVERNIGHT
AS THE FRONT MOVES THROUGH THE CWA.
KANOFSKY/BRITT
&&
.LONG TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(TOMORROW THROUGH NEXT WEDNESDAY)
CDFNT SHOULD BE SOUTH OF THE CWA AT 12Z FRI AS HIGH PRESSURE BUILDS
IN FROM THE NW. A COOLER AND DRIER AIR MASS WILL SPREAD ACROSS THE
REGION BEHIND THE CDFNT WITH THE BDRY STALLING IN NRN AR NEAR THE
MO/AR BORDER OVER THE WEEKEND. CLEAR SKIES...LIGHT WINDS WITH THE
RIDGE AXIS OVERHEAD BY 12Z SAT...AND DRY LOW LEVELS WILL PRODUCE
GOOD RADIATIONAL COOLING CONDITIONS ON FRI NIGHT/EARLY SAT MORNING
WITH TEMPERATURES DROPPING INTO THE 50S ACROSS MOST OF THE CWA WITH
EVEN COOLER TEMPERATURES ACROSS NORTHEAST MO AND WEST CENTRAL IL. IN
CONTRAST TO THE ENTIRE MONTH OF JULY...RECORD-BREAKING LOW
TEMPERATURES ARE POSSIBLE AT KUIN EARLY SAT MORNING WHERE THE RECORD
LOW FOR AUG 18TH IS 52 DEGREES WHICH WAS SET IN 1943.
A VORT MAX MOVING THROUGH NW FLOW ALOFT SHOULD REACH THE CWA BY SAT
AFTN/EVE. MODELS DEPICT CONDENSATION PRESSURE DEFICITS OF LESS THAN
5 MB ON THE 700 MB SFC CO-LOCATED WITH AN AREA OF VERTICAL MOTION.
THE RELATIVELY HIGH CONDENSATION PRESSURE DEFICITS AT AND BELOW
900MB ALONG WITH THE LOW CONDENSATION PRESSURE DEFICITS AT
700/600/500 MB SUGGEST THAT THIS VORT MAX WILL PRODUCE A MID-LEVEL
CLOUD DECK THAT SPREADS ACROSS THE CWA LATE SAT AFN AND OVERNIGHT.
ATTM PCPN IS NOT EXPECTED DUE TO LIMITED MOISTURE. KEPT SAT NIGHT
LOWS SLIGHTLY HIGHER THAN THE PREVIOUS NIGHT DUE TO ANTICIPATED
CLOUD COVER.
CWA REMAINS BENEATH NW FLOW ALOFT THROUGH TUE THEN MODEL SOLUTIONS
DIVERGE BY THE MIDDLE OF THE WEEK. ONE OF THE CHALLENGES WITH NW
FLOW PATTNS IS THAT SUBTLE SHORTWAVES MOVING THROUGH THE FLOW CAN
PRODUCE UNEXPECTED AREAS OF PCPN. THESE SHORTWAVES ARE OFTEN HANDLED
POORLY BY THE MODELS AND CAN BE DIFFICULT TO FCST UNTIL THEY BECOME
APPARENT ON WATER VAPOR IMAGERY. GFS/ECMWF BOTH SHOW A POTENTIAL
PCPN OPPORTUNITY ON MON NIGHT/TUE WITH AN APPROACHING SHORTWAVE
HOWEVER THE MODEL SOLUTIONS DIVERGE OVER THE EVOLUTION OF THIS
FEATURE /AND ITS EFFECT ON THE LARGE SCALE PATTN/ AFTER 12Z TUE. FOR
THIS REASON I HAVE LOW CONFIDENCE IN PCPN CHCS ATTM AND KEPT MOST OF
THE EXTENDED DRY. IF THE ECMWF IS CORRECT THEN THERE MAY BE A
WARMING TREND BY LATE NEXT WEEK AS A RIDGE OVER THE WRN CONUS SHIFTS
EWD.
KANOFSKY
&&
.AVIATION...
ISSUED AT 1152 AM CDT THU AUG 16 2012
COLD FRONT IS CURRENTLY NEAR A KUIN-KMBY-KDMO LINE. THE WIND IS
HAS JUST SHIFTED BEHIND FROPA AT KUIN...AND SHOULD ALSO SHIFT
FROM SOUTHWEST TO NORTHWEST WITHIN THE NEXT 1-2 HOURS AT KCOU.
THIS SHIFT WILL LIKELY OCCUR AROUND 21Z AT THE ST. LOUIS METRO TAF
SITES. THUNDERSTORMS ARE STILL EXPECTED TO INCREASE IN COVERAGE
AHEAD OF THE FRONT AS ATMOSPHERE BECOMES MORE UNSTABLE...AND HAVE
EXPANDED THE TIMING OF THE TEMPO GROUP FROM 18-21Z FOR -TSRA. NEW
CELL HAS DEVELOPED TO THE NORTHWEST OF KSTL IN THE LAST FEW
MINUTES. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON WITH TWO
EXCEPTIONS. ONE BEING MVFR OR POSSIBLY IFR CONDITIONS WITH HEAVER
CORES OF RAIN...THE SECOND WITH LOWER CEILINGS MOVING SOUTH OUT OF
IOWA. STILL MAY BE SOME ISOLATED -SHRA LASTING INTO THE
EVENING...SO HAVE MAINTAINED VCSH AT THE ST. LOUIS METRO TAF
SITES. EXPECT VFR CONDITIONS TO PREVAIL THE LAST HALF OF THE TAF
PERIOD.
SPECIFICS FOR KSTL...AS MENTIONED ABOVE...NEW CELL HAS RECENTLY
DEVELOPED JUST NORTHWEST OF THE TERMINAL...SO HAVE STARTED THE
TEMPO GROUP FOR -TSRA AT 18Z AND WILL CONTINUE IT UNTIL 21Z WHEN I
STILL EXPECT FROPA. WILL MAINTAIN MVFR CAT WITH THE TEMPO GROUP.
THERE STILL MAY BE SOME ISOLATED LIGHT -SHRA BEHIND THE FRONT INTO
EARLY EVENING...SO WILL KEEP VCSH FOR NOW. OTHERWISE EXPECT DRY
AND VFR CONDITIONS OVERNIGHT AND FRIDAY.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 16, 1:31 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT THU AUG 16 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
231 PM CDT THU AUG 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION THIS AFTERNOON
AHEAD OF A COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS ON FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.
KANOFSKY
In the hours before
Local storm report, Aug 16, 2:08 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL CENTRALIA 38.52N 89.13W
08/16/2012 M0.25 INCH MARION IL TRAINED SPOTTER
&&
KANOFSKYLocal storm report, Aug 16, 2:10 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL GODFREY 38.97N 90.19W
08/16/2012 E0.25 INCH MADISON IL TRAINED SPOTTER
&&
JPKLocal storm report, Aug 16, 2:14 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL MARYLAND HEIGHTS 38.72N 90.48W
08/16/2012 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
JPKLocal storm report, Aug 16, 2:17 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL FLORISSANT 38.80N 90.32W
08/16/2012 E0.25 INCH ST. LOUIS MO EMERGENCY MNGR
TRAINED SPOTTERS FOR ST. LOUIS COUNTY EMA REPORTED
PEA-SIZED HAIL AT FLORRISANT ROAD AND I-270.
&&
FUCHSLocal storm report, Aug 16, 2:18 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST 1 SSW HAZELWOOD 38.76N 90.37W
08/16/2012 M53 MPH ST. LOUIS MO ASOS
ASOS MEASURED 53 MPH WIND GUST.
&&
JPKLocal storm report, Aug 16, 2:24 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL SULLIVAN 38.22N 91.17W
08/16/2012 M0.25 INCH FRANKLIN MO AMATEUR RADIO
0323 PM TSTM WND GST SULLIVAN 38.22N 91.17W
08/16/2012 E45 MPH FRANKLIN MO AMATEUR RADIO
&&
JPKThunderstorm Wind, Montgomery
- When
- August 16, 2:26 PM CST to 2:28 PM CST
- Where
- Montgomery County, Nokomis to Irving
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -89.280
A line of severe storms moved southeast through Montgomery County. Numerous tree limbs and a few power lines were blown down in Nokomis and Irving.
Hail, Madison
- When
- August 16, 2:44 PM CST to 2:45 PM CST
- Where
- Madison County, 0.49 mi N of Marine to 2.02 mi E of Marine
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.787, -89.778
Hail, Bond
- When
- August 16, 3:09 PM CST
- Where
- Bond County, 0.34 mi S of Mulberry Grove
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.925, -89.270
Thunderstorm Wind, St. Clair
- When
- August 16, 3:10 PM CST to 3:15 PM CST
- Where
- St. Clair County, 0.77 mi S of Fairview Hgts to 0.83 mi SE of Willard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.559, -89.998
Thunderstorm winds blew down several large tree limbs as well as a couple of power lines.
Thunderstorm Wind, Fayette
- When
- August 16, 3:20 PM CST
- Where
- Fayette County, 0.44 mi W of Shobonier
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.869, -89.088
Thunderstorm winds blew down several large trees around Shobonier.
Thunderstorm Wind, Marion
- When
- August 16, 3:24 PM CST
- Where
- Marion County, 1.42 mi SE of Fairman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.663, -89.105
Thunderstorm winds blew down a large tree limb onto a power line.
Hail, Marion
- When
- August 16, 4:05 PM CST
- Where
- Marion County, 1.77 mi ENE of Walnut Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -89.019
Thunderstorm Wind, Marion
- When
- August 16, 4:10 PM CST
- Where
- Marion County, 0.29 mi SSW of Centralia to 1.96 mi ENE of Walnut Hill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.526, -89.132
Thunderstorm winds blew down numerous large tree limbs. One tree was blown down blocking a side road in Centralia.
Thunderstorm Wind, Clinton
- When
- August 16, 4:10 PM CST
- Where
- Clinton County, 1.14 mi S of Hoffman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.514, -89.273
Thunderstorm winds blew down several large trees just south of Hoffman.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411912, 411915, 411934, 411914, 411935, 411936, 411937, 411939, 411951.